Lessons from Demi

According to TMZ and US Weekly, Demi Lovato was taken to an LA hospital for an apparent overdose. Lovato was transported on Tuesday just before 12 p.m. after being treated at her Hollywood Hills home with Narcan, an emergency medication that is often used to revive people in instances of opiate overdoses.

Today she is in stable condition with her family and breathing on her own.

She is lucky. This time.

Before the overdose, Lovato had come out and told the world she had relapsed, and that she was using again.  She let everyone know of this setback with her single “Sober.” That was a month ago, and drug addiction recovery is a lifelong endeavor, especially when dealing with addictive narcotics.

https://twitter.com/ddlovato/status/1009807182089445377

Lovato had previously battled cocaine and Oxycontin addictions but had been clean for 6 years.

How harmful are opiates?

Opioid use — even short term — can lead to addiction and, too often, overdose. Anyone who takes opioids is at risk of developing an addiction, and it’s impossible to predict who’s vulnerable to eventual dependence and abuse of these drugs.

Who is at risk for opiate addiction?

  • People in Poverty
  • People with a history of substance abuse
  • Personal history of substance abuse
  • Young age
  • History of criminal activity or legal problems including DUIs
  • Regular contact with high-risk people or high-risk environments
  • Problems with past employers, family members and friends (mental disorder)
  • Risk-taking or thrill-seeking behavior
  • Heavy tobacco use
  • History of severe depression or anxiety
  • Prior drug or alcohol rehabilitation

Most people aren’t good at hiding their addiction, and in hindsight, it is easy to spot the warning signs, but we need to see them sooner.

Some of the warning signs of opiate abuse include:

Physical

  • Glazed or bloodshot eyes
  • Dilated or constricted pupils
  • Sudden weight changes
  • Bruises, infections, or signs of injection marks

Behavioral

  • Increased irritability
  • Changes in attitude/personality
  • Lethargy
  • Depression
  • Dramatic changes in habits and/or priorities
  • Financial problems

There won’t always be an Instagram post or song telling you that a friend, family member or loved one has relapsed or is using. If you see any of these warning signs of opiate abuse call 210-987-2764 immediately.  You could save a life.

 

Sources:

https://americanaddictioncenters.org/heroin-treatment/signs

https://www.cdc.gov/vitalsigns/heroin/index.html

https://www.mayoclinic.org/diseases-conditions/prescription-drug-abuse/in-depth/how-opioid-addiction-occurs/art-20360372

http://www.tmz.com/2018/07/24/demi-lovato-overdose-not-heroin/

 

Leave a Reply

Your email address will not be published. Required fields are marked *

Reletad Post

  • 6 Benefits of Group Counseling
  • A NuHope, A New Beginning
  • CUTTING THROUGH THE NOISE